Best Practices Mission Trip
June 16th-19th 2017 Traverse City Overview Trip Summary
What is Tourism Excellence North?
Tourism Excellence North (TEN) is a tourism development program for Northern Ontario, Canada which works to provide examples to business owners, economic development leaders, community champions and government representatives on what successful tourism in a community looks like, feels like, tastes like and runs like.
The TEN program is a suite of 10 training solutions designed to strengthen the ability of tourism operations to respond to changes in the marketplace, adapt to visitor expectations, develop innovative experiences that raise the quality of visitor value and deliver increased returns for operations and the destination as a whole.
What is the Best Practices Mission Trip?
This Best Practices Mission trip is designed around specific themes relevant to business owners and operators, where participants experience and learn from ‘best in class’ existing operators and tourism influencers. Slated for June 16th- June 19th 2017, the TEN program has chosen Traverse City and the surrounding Mission Peninsula to be highlighted as an exemplary tourism destination.
This region understands that tourism is more than just attracting a visitor, but about all the individual elements that cohesively work together to make the visitors experience memorable, share worthy and receive more than just a few online accolades.
The Best Practices Mission trip works to advance the knowledge and skills of private sector tourism business owners and operators, community champions, public civic leaders, destination management organizations and downtown agencies. The ultimate goal is to take lessons learned in Traverse City and use this knowledge to improve the overall quality of visitor experiences and tourism products in Northern Ontario, Canada.
About the Best Practice Mission Trip to Traverse City
This trip will be a 4-day “hub and spoke” model utilizing Traverse City as a home base and exploring surrounding areas including Sleeping Bear Dunes National Seashore, Mission Peninsula and the Leelenau Peninsula.
Trip Participants Will Experience:
- Roundtable discussion with Destination Management Organizations, Downtown Executives, successful Business Owners and Operators
- On site experiences from both a visitor and management perspective
- Receive information about successful organizational structures/best practices
- Learn about the “Best of the Best” businesses and tourism experiences within the region
Businesses selected to be showcased as a “Best Of” case study are required to:
- Have a strong understanding of the competitive business landscape in Traverse City & region
- Offer authentic, unique experiences and/or local products
- Have a reputation within the community as a must do, must see, must experience operation/business
- Have a willingness to highlight strategies or insights which helped elevate their business in relation to the tourism sector
- Highlight lessons learned and best practices which when implemented improved or enhanced the quality of visitor/customer’s experiences
- Be willing to tour participants on site, highlighting the experience visitors will have as part of the normal operations/products offered to the public
- Participate in industry round table discussion(s) or panel during the trip duration
- Give permission for photographs to be taken by participants or media highlighting the trip
- Be comfortable addressing and accommodating small groups (up to 20 people at one time) at business/operation
- Be available for approximately 2 hours during a set date and time between June 16th-19th 2017
Lessons Learned and Trip Itinerary:
The 2017 Best Practices Mission trip will focus on the following lessons/ themes
- Outdoor Experiences in Urban environments
Outdoor experiences in urban environment including fly fishing in downtown rivers, outdoor touring experiences (scenic driving routes, linking trail systems with operators), monetization of non-gated attractions, infrastructure and funding challenges and product development opportunities.
- “Shifts” in Key Tourism Experiences
Visitor support services/ infrastructure, industry collaborations to create critical mass appeal, clustering of retail districts, community obstacles and opportunities related to tourism & product development.
- Destination Branding /Community Improvement/ Marketing
Branding, consistency in marketing, social media opportunities, how the brand is implemented on the ground, layered approached to regional tourism marketing, how the brand works to appeal to international markets.
- A Well-Oiled Tourism Machine
The infrastructure, product development, collaboration and marketing required, to attract sustainable and consistent tourism product.
Best Practices Mission Trip Detailed Itinerary Sault Ste. Marie to Traverse City June 16th- 19th 2017
Day 1 (Friday June 16th)
Lesson/ Theme of the day: Outdoor Experiences in an Urban Setting
- 6:45am Board Bus in Sault Ste. Marie
- 7:00am Travel from Sault Ste. Marie, ON to Traverse City, Michigan
- 9:00am Coffee/Washroom Stop (on highway- easy stop for bus driver so time is variable as to specific stopping point) 30min stop
- 11:15 am Arrival in Traverse city
- 11:30 am Welcome to Traverse City Visitor Information Centre, Executive Director
- 12:00pm lunch picnic- Hanna Park Catered by: Apache Trout Grill– owner is passionate fly fisher. Bus parking across bridge
- 1:00-3:00pm Fishing demo discussion with Ted Kraimer
- 3:15pm board bus (4min drive to hotel)
- 3:30pm Check in at accommodation & reception- story from accommodator about Visitor Experiences (TBD)
- 4:00-5:00pm participants unpack in their rooms
- 5:00-5:15pm board bus for evening
- 5:15pm leave for Vineyard (12min drive)
- 5:30pm arrive at Brengman Brothers
- 6:00-8:00pm Brengman Brothers Vineyard & catered dinner. Industry talk about collaborations, support for industry, partnerships and region development etc.
- 8:30pm- board bus to return to accommodator
- 9:00pm arrive back at accommodator for night
Day 2 (Saturday June 17th)
Lesson/ Theme of the day: Parks, Outdoor Experiences
- 7:45am Finish breakfast at accommodator
- 8:00-8:15am Board bus
- 8:15-9:00 AM Travel from accommodation to Empire onto Sleeping Bear Dunes (45min drive)
- 9:30 AM Meet Parks Staff for Scenic Route Tour- Pierce Stocking Scenic Drive
- 9:45-10:15am completion of Scenic Drive and park bus
- 10:15-10:45 am Snack& washroom break by Cherry Republic at Lake Michigan Overlook (450’ above water level lookout platform) – snacks brought with us to site. Washrooms available here
- 10:45-11:30 AM Discussion with Parks staff Bob Sutherland at Lookout – discuss infrastructure to deal with larger volumes of users, product development (45min talk/ questions)
- 11:30-11:45am board bus
- 11:45AM Leave for Leland, MI
- 12:20pm arrive in Leland, MI
- 12:45PM-2:15pm Lunch on waterfront dining at The Cove (large dockside Patio- rustic)
- 2:15pm Leave restaurant
- 2:30 PM Local influencer discussion (Fishtown preservation and Chamber representatives) about why tourism works so well and what some of the challenges are, First Nations partnerships, community infrastructure related to tourism/ product development.
- 3:00pm Independent tour of docks, viewing platform, retail examples of public infrastructure supporting tourism
- 3:45-4:00pm Board bus
- 4:00pm Leave for Traverse City (35min drive)
- 4:45pm arrive at accommodator
- 6:00-6:15pm board bus (2min drive OR 15min walk to dinner)
- 6:30pm Dinner & live music at: Little Fleet
- 8:45-9 PM board bus to return to accommodator
Day 3 (Sunday June 18th )
Lesson/ Theme of the day: Signage and Branding & Collaboration
**Mostly walking today
- 8:15am Finish breakfast at accommodator
- 8:15-8:30am board bus (3min drive OR 12min walk)
- 8:45-9:30 am Coffee House Introduction at Morsels (casual)
- 9:30-9:45am start walking to opera house (6min walk)
- 10:00-11am Wayfinding Presentation & Tour: City Opera House
- 11:15am leave Opera House and start out on Downtown Traverse city tour/ walk
- 11:30am-12:30pm Downtown Traverse City Tour- (Walking discussion on community branding) arrival at The towne Plaza
- 12:30PM-2:00pm Lunch downtown at: The Towne Plaza (local red brick bistro, outdoor seating, all things pork)
- 2:00-2:15pm board bus or walk (2min drive or 4 min walk) next spot on the same street
- 2:30-4:30pm Branding and Multi level tourism collaborations Presentations (City, State, Region) at Chamber of Commerce Room bring in Snack from Morsels during presentation. Each speaker 10min each, 45 min for questions. Forum style presentations
O Speakers Marsha Smith, ED Rotary Charities
o Hans Voss, CEO Groundwork
o Colleen Paveglio, Downtown TC Marketing
o Max Anderson, ED Chamber of Commerce
o Trevor Tkach, ED TC Visitor Centre
o Pure Michigan Campaign Tourism representative
- 4:45-5:00pm Board bus
- 5:00pm leave for Traverse City Commons Historic Preservation (10min drive)
- 5:30- 6:00pm Discussion at (The Village)- historic reuse developments
- 6:15pm walk over to dinner (same complex)
- 6:30-8pm Dinner at PepeNero
- 8:00-9:15pm Independent shopping at Commons, Live Music
- 9:15-9:30pm Board bus to return to accommodator
Day 4 (Monday June 19th)
Lesson/ Theme of the day: Well-oiled machine
- 6:30am Finish breakfast at accommodator
- 7:00am participants check out of accommodator
- 7:00-7:15am board bus 7:30am Depart for Petoskey, MI (Gaslight Downtown District) (1.5h drive)
- 9:00am arrival in Petoskey
- 9:15-10am Coffee in Petosky with local representative discussion
- 10:00-10:15am Board bus for Macinaw City (50m drive)
- 10:15am Leave Petosky
- 11:15am Arrive in Macinaw City for ferry
- 11:30am Ferry departs Macinaw City for Island
- 12:00pm Arrival on Island
- 12:30-1:45pm lunch at: Seabiscuit Café or The Tea Room at Ft. Mackinac
- 1:45-2:00pm leave lunch to meet with tour guide
- 2:00-3:00pm meet with tour guide. Walking tour with discussion on Island tourism challenges, opportunities, products, requests etc.
- 3:15pm arrive at ferry docs
- 3:30pm Depart island to Mackinaw City
- 4:15pm board bus from ferry doc
- 4:30pm leave Mackinaw City for Sault, Ste. Marie ON (1h drive + border)
- 6pm back in Sault Ste. Marie, Canada